Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 20, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 20, 2021, 11:05 AM CDT for Covington County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 11:05 AM CDT (16:05 UTC)
Expired
Jul 20, 2021, 12:00 PM CDT
In force
55 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Ft Rucker radar (KEOX), 81 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS84 KMOB 201605
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1105 AM CDT Tue Jul 20 2021
 
ALZ056>058-060-201700-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
1105 AM CDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BUTLER...SOUTHERN CRENSHAW...EAST CENTRAL
CONECUH AND COVINGTON COUNTIES UNTIL NOON CDT...

At 1104 AM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of Red Level to 7 miles southeast of
Opp, and moving north at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Andalusia, Opp, Brantley, McKenzie, River Falls, Red Level, Dozier,
Heath and Gantt.

LAT...LON 3153 8616 3153 8620 3111 8619 3128 8677
      3175 8670 3159 8615 3154 8614
TIME...MOT...LOC 1604Z 196DEG 22KT 3133 8668 3118 8620 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:56 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 6:56 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
656 AM CDT Tue Jul 20 2021

.AVIATION...
12Z issuance...Generally VFR conditions will again prevail at all
TAF sites through the period. Scattered showers and storms are
possible over the next couple of hours. Current radar shows shower
and storm development out over the Gulf, with activity moving
into the region from the west, and some development along coastal
areas. This activity is expected to increase across the area to
numerous later this morning, becoming more widespread by the
afternoon and continuing through early this evening. By tonight, a
more scattered nature of showers and storms is than expected.
With this, expect lower CIGs and VISs (MVFR/IFR) along with the
potential for gusty winds and frequent lightning in any stronger
showers and storms that develop. Some current surface observations
where storms are already developing show localized MVFR/IFR
conditions accompanying them. Otherwise, outside of convective
development winds will generally be from the south-southwest
through the period. Winds will be between 5-10 through the early
evening, and then decrease to be around 5 knots or less through
tonight and into Wednesday morning. JEH/88

&&

.PREV DISCUSSION... /issued 519 AM CDT Tue Jul 20 2021/

NEAR TERM UPDATE /Now Through Wednesday/...The forecast through
the near still remains wet and unsettled. A massive ridge
continues to engulf the western CONUS with a trough maintaining
itself over the northeastern CONUS. Troughing aloft continues to
extend from the northeast down to the ArkLaTex region through
tonight leaving our region in southwest flow aloft. Going into
Wednesday, ridging aloft begins building into the southeastern
Gulf from the western Atlantic. As this occurs, the trough axis
over our area begins to retrograde west and becomes pinched off
over east TX where a low pressure aloft forms. Through Wednesday,
general positive vorticity continues to get advected into our
region, with several smaller embedded vorticity maxes and
shortwave impulses shifting east across the area on the eastern
periphery of this feature providing additional forcing over the
region. Moving into late Wednesday, as the ridging builds into the
Gulf, the influence of the trough aloft slowly weakens over our
area. At the surface, a weak surface frontal boundary remains
oriented generally east-west and extends from the ArkLaTex region
to the Carolinas. This feature will continue to slowly sag
southward through mid-week just north of our region, with remnant
outflow boundaries out ahead of this feature over our local area.

Given the aforementioned pattern, scattered to numerous shower
and storm coverage is expected through much of the period. While
still generally following a diurnal convective pattern, coverage
today remains higher than normal given the anticipated forcing.
Tonight, we deviate slightly from the normal pattern early in the
evening as the aforementioned trough aloft becomes pinched off and
begins to retrograde west. With this, better forcing for ascent will
be more confined generally to the western half of the forecast area
with coverage remaining scattered to numerous (higher chances along
and west of I-65). By late tonight, we return to our general
summertime convective pattern with coverage inland (generally north
of I-10) remaining isolated to scattered, with numerous showers and
storms remaining closer to the coast and offshore. During the day
Wednesday, coverage is still expected to remain more numerous to
widespread in nature; however, given the possibility of forcing
aloft weakening, coverage may potentially be lower than what is
expected today. This will depend on how features through today and
tonight pan out.

The same concerns as before persist through the near term given deep
layer south-southwest continuing to advect rich moisture into the
area, and instability present over the region. PWATs continue to
hover around 2.0-2.2 inches area-wide through Wednesday, with model
MLCAPE values ranging between 500-2000 J/kg, with the highest values
near the coast. Thus, the threat of localized flooding will continue
as showers and storms are expected to be efficient rain producers,
in addition to the potential for gusty winds and frequent lightning
in the stronger storms that develop.

As far as temps, given the higher coverage of showers and storms
during the day on Tuesday, high temperatures will likely only top
out in the mid to upper 80s. Although, some spots over the interior
portions of southeast Mississippi and southwest Alabama could see
cooler highs, in the lower 80s. Lows Tuesday night will be similar
to tonight, with temperatures in the lower 70s inland and mid to
upper 70s near the coast. This will then be followed by slightly
warmer highs Wednesday afternoon as temperatures are expected to
reach the mid to upper 80s area-wide. JEH/88

SHORT TERM /Wednesday night Through Thursday night/...A few
subtle changes over the short term period, but not resulting in
much of a change to the sensible weather. The trough axis that has
been situated to the northwest of our forecast area and resulting
in the deep, moist southwesterly will weaken slightly as weak
high pressure builds into the region from the east. Even so,
PWAT's remain rather high across the region, generally ranging
from around 1.9 to 2.1 inches. Even with a little more ridging
aloft, this high moisture will combine with daytime heating on
Thursday and result in likely PoPs across the region (around 60
percent). Compared to the near term 80-90 percent PoPs, we would
be looking at a slight decrease in coverage on Thursday, but still
above what we normally see this time of the year. Locally heavy
rainfall and isolated flooding will continue to be possible. A
diurnal nature to the precip pattern will continue, with best
times for most widespread showers and storms being in the
afternoon and evening hours (except near the coast where some late
night and early morning convection will remain possible).
Temperatures may trend slightly higher with the slightly lower
PoPs on Thursday, especially over the eastern portions of the
forecast area where the upper riding may have a little more
influence. Highs ranging from the upper 80s to lower 90s.
Nighttime lows both Wednesday and Thursday nights are expected to
be in the low to mid 70s over inland areas and mid to upper 70s
along the coast. /12

EXTENDED TERM /Friday Through Monday/...Weak upper level
troughing returns Friday into Saturday but is expected to be
lifting out early next week. As this upper trough lifts out, an
upper ridge will again begin to build over the region, this time
from from the west. Precipitable water values remain elevated in
the 1.7 to 1.9 inch range through the period. Rain chances trend
down during this period to generally scattered coverage and a more
typical diurnal cycle as the upper ridge builds. As a result of
the lower pops, temperatures will trend toward more typical
summertime levels. Highs will gradually warm into the upper 80s
and low 90s Friday into Saturday and into the low to mid 90s
Sunday into Monday. Lows remain seasonably warm and muggy. /13

MARINE...The primary marine concerns will be locally higher winds
and seas near scattered to numerous showers and thunderstorms that
will develop each day throughout the week. Otherwise, a light to
occasionally moderate southwesterly to southerly flow will generally
prevail across the marine area through late in the week with seas
remaining around 1 to 2 feet. By Friday, a light to moderate west-
northwesterly flow begins to take hold. A slight build in seas to
around 2 to 4 feet on Saturday is expected. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 20, 7:00 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
700 AM CDT Tue Jul 20 2021

ALZ262-264-266-201245-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-
700 AM CDT Tue Jul 20 2021

...CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES... SOUTHWESTERN BALDWIN COUNTY UNTIL 745 AM CDT...

At 659 AM CDT, strong thunderstorm were located 4 miles north of
Magnolia Springs, or 7 miles east of Point Clear, moving north at 25
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Daphne, Fairhope, Foley, Spanish Fort, Robertsdale, Loxley, Magnolia
Springs, Stapleton, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3037 8784 3039 8781 3041 8782 3039 8785
      3038 8784 3041 8791 3051 8792 3055 8790
      3065 8792 3064 8792 3065 8793 3075 8792
      3087 8794 3076 8792 3086 8790 3078 8755
      3059 8754 3033 8764
TIME...MOT...LOC 1159Z 192DEG 20KT 3045 8780
Special weather statement, Jul 20, 11:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1105 AM CDT Tue Jul 20 2021

ALZ056>058-060-201700-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
1105 AM CDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BUTLER...SOUTHERN CRENSHAW...EAST CENTRAL
CONECUH AND COVINGTON COUNTIES UNTIL NOON CDT...

At 1104 AM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of Red Level to 7 miles southeast of
Opp, and moving north at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Andalusia, Opp, Brantley, McKenzie, River Falls, Red Level, Dozier,
Heath and Gantt.

LAT...LON 3153 8616 3153 8620 3111 8619 3128 8677
      3175 8670 3159 8615 3154 8614
TIME...MOT...LOC 1604Z 196DEG 22KT 3133 8668 3118 8620

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:00 AM CDTSpecial Weather StatementMOBBaldwin45 min
Jul 20, 7:53 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jul 20, 8:10 AM CDTSpecial Marine WarningMOB65 min
Jul 20, 9:30 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jul 20, 10:03 AM CDTAreal Flood AdvisoryMOBBaldwin, Escambia3 hr
Jul 20, 12:23 PM CDTAreal Flood AdvisoryMOBButler, Covington, Crenshaw3 hr
Jul 20, 3:06 PM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
Jul 20, 10:20 AM CDTAreal Flood AdvisoryMOBWayne3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.